Why is the switch from Micardis to Telma not suiting me?
Q: I am a 37 years old man, hypertensive since 5 years. I used to take Micardis 80 mg a day and my blood pressure would drop to as normal as 90-133 but my blood pressure hovers around 90-140 most of the times if I miss a dose of Micardis. Now since Micardis is expensive, I have now started Telma-H 40 mg twice a day but I don't feel satisfied with this. I get very aggressive on silly matters and sometimes I feel my heartbeat going faster. What is the problem with me and how can I get help?
A:Micardis is the British brand name of a medicine called telmisartan. You were taking a dose of 80 mg per day. Telma-H is a combination product that contains two medicines: telmisartan 40 mg and a diuretic called hydrochlorothiazide. Now you are taking telmisartan 40 mg twice daily (i.e. 80 mg) along with a diuretic. Despite these two medicines your blood pressure is not coming to target level. Telmisartan is known to cause depression. As per latest, internationally accepted clinical guidelines, young (under 55 years of age), sexually active males should be given enalapril 5-10 mg (sold under the brand name of BQL, Enam) 1-2 times daily depending on response. If the blood pressure does not fall to target levels, then a diuretic such as indapamide (sold under the brand name of Indicontin Continus) 1.5 mg in the morning should be added. This therapy should settle your blood pressure.